Skip to content

Children's Health

Font Size

Antipsychotics Tied to Kids' Weight Gain

Study Shows Weight Gain in First 3 Months of Taking Atypical Antipsychotic Drugs
By
WebMD Health News
Reviewed by Louise Chang, MD

Oct. 27, 2009 -- Taking newer antipsychotic drugs may lead to weight gain in children and teens, a new study shows.

The study, published in The Journal of the American Medical Association, focuses on atypical antipsychotics, which have been linked to weight gain in adults.

The researchers tracked 338 children and teens (average age 14) in the Queens, N.Y., area during their first three months of taking any of these atypical antipsychotics: Abilify, Risperdal, Seroquel, and Zyprexa. When the study started, most of the patients -- about 62% -- had a normal BMI (body mass index).

The children's doctors prescribed atypical antipsychotics to treat conditions such as schizophrenia, depression, bipolar disorder, and disruptive or aggressive behavior, which in some cases was linked to autism spectrum disorders. Many of those uses are "off label," or not approved by the FDA, for use in pediatric patients, although several are up for FDA consideration for such use.

The findings link all four drugs to weight gain. Here are the average amounts of weight gained by the kids after three months of treatment:

  • Abilify: nearly 10 pounds
  • Risperdal: nearly 12 pounds
  • Seroquel 13 pounds
  • Zyprexa: nearly 19 pounds

By comparison, 15 patients who refused or quit taking the drugs gained less than half a pound during those three months.

The findings also link all of the drugs, except Abilify, to various metabolic changes. Levels of total cholesterol and triglycerides rose in patients taking Zyprexa and Seroquel. Triglycerides also increased in patients taking Risperdal.

The researchers, who included Christoph Correll, MD, of Zucker Hillside Hospital in Glen Oaks, N.Y., call the findings "concerning." But they don't advise against taking atypical antipsychotics when needed.

Instead, Correll's team suggests that children and teens get "more frequent (e.g., biannual) cardiometabolic monitoring after the first three months of treatment" with atypical antipsychotics.

The findings are "timely and sobering," states an editorial published with the study.

"These medications can be lifesaving for youth with serious psychiatric illnesses such as schizophrenia, classically defined bipolar disorder, or severe aggression associated with autism," write the editorialists, who included Christopher Varley, MD, of Seattle Children's Hospital.

"However, given the risk for weight gain and long-term risk for cardiovascular and metabolic problems, the widespread and increasing use of atypical antipsychotic medications in children and adolescents should be reconsidered."

Correll's study lasted three months; it did not track the patients' long-term health.

In the journal, Correll and several other researchers disclose ties to various drug companies, including the makers of Abilify, Risperdal, Seroquel, and Zyprexa. The editorialists report no conflicts of interest.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool